NyQuil is an over-the-counter medicine for treating cold symptoms. When used as indicated by the label, NyQuil is generally safe and well tolerated. However, consumption of more than the recommended dose of NyQuil can cause severe symptoms. The four main active ingredients in NyQuil are doxylamine, pseudoephedrine, acetaminophen and dextromethorphan. The last two ingredients, acetaminophen and dextromethorphan, are responsible for most of the overdose effects.
Sometimes, people intentionally overdose on NyQuil in attempt to alter their state of mind. A NyQuil overdose can induce several effects on the brain and mental state, including feelings of anxiety, restlessness or nervousness. A widespread feeling of warmth or tingling may also occur. Additionally, a large dose of NyQuil might induce dizziness or drowsiness. After an overdose of NyQuil, some people experience dry mouth and a loss of appetite. In extreme cases, a person might experience seizures or convulsions, or may slip into a coma, according to Drugs.com.
Dextromethorphan Overdose Symptoms
Dextromethorphan is a cough suppressant found in many cold medicines, including NyQuil. An overdose of dextromethorphan can cause serious breathing problems, including slow, labored breathing or shallow breaths. Large doses of dextromethorphan may also stop breathing completely. Rapid heart beat, altered blood pressure, blurred vision, constipation, muscle or intestinal spasms, nausea and vomiting also may occur. Dextromethorphan can also have several mental effects, including drowsiness, dizziness, hallucinations, convulsions and sometimes coma. An overdose may also cause a large increase in body temperature, known as hyperthermia. An overdose of dextromethorphan may also cause the fingernails and lips to turn bluish in color, explains MedlinePlus.
Acetaminophen Overdose Symptoms
The acetaminophen present in NyQuil can cause specific problems if large amounts of NyQuil are ingested. Acetaminophen, sometimes abbreviated APAP, is a common pain reliever and fever reducer. Consumption of large amounts of acetaminophen has been known to cause severe liver damage and other symptoms. The immediate symptoms of an acetaminophen overdose include nausea, vomiting, loss of appetite, increased sweating and stomach pain. General weakness and states of mental confusion may also result. Long-term symptoms of liver damage may also develop after an acetaminophen overdose, including severe pain in the area of the liver, dark urine and jaundice, a yellowing of the skin and eyes, explains Drugs.com.